Over the past year that I spent abroad, my cyclic depressions turned into a general depression, which has more or less left me incapable of doing anything. Along with the depression, I deal with bulimia, which expresses itself in my finest moments of despair. While abroad, I recognized that the depression I was feeling was no longer normal and asked my parents to please arrange some counseling for me upon my return home. So, for the months of July and August, I went to a therapist twice a week. I have not followed up with therapy back in New York, but feel that I must do something. Actually, I did do something, I went to the university's shrink, who promptly wrote me a prescription for something called Zoloft. What can you tell me about this drug?
In the meantime, I skip 2 - 3 classes a week and couldn't keep the small job I got to help cover the cost of therapy, which I see in the future. I constantly feel paralyzed, trapped, as if there is "no way out." I can't go on like this. Suicide is not an option for me, NEVER, but THIS ain't living.
Dear Extremely unhappy,
It's understandable that you were prescribed an antidepressant drug at your university's health services. This drug can help you with daily activities, and lift your spirits enough to have the energy to work through some of the depression. Following up with therapist to talk through some of your concerns while you're on Zoloft might prove beneficial. One counselor must have referred you to the psychiatrist who wrote the prescription. If you remember and liked that person, consider making an appointment to see her/him again, as well as going in regularly for your med checks. Otherwise, if you're at Columbia, you can make an appointment at Counseling and Psychological Services (Morningside) or the Mental Health Service (CUMC) with any therapist there to complement your drug therapy.
Here's some basic information on Zoloft, but you also need to feel secure in being able to ask the psychiatrist who prescribed it for you to give you more information at your next scheduled appointment. Zoloft is a type of antidepressant called a selective serotonin re-uptake inhibitor (SSRI). It works by altering the action of the neurotransmitter serotonin. It is believed that moods, feelings, levels of vitality, and sleep depend — at least to some degree — on your serotonin levels. Serotonin is associated with a calming, and somewhat sedative, effect on people. Drugs such as Zoloft or Prozac interfere with your body's re-absorption of serotonin, which makes it more available to brain cells and likely reduces anxiety and depression. (This is an extremely simplified version of a complex medical science.) Of the most notable possible side effects of Zoloft are edginess, nausea, insomnia, weight gain, and sexual difficulties (both in orgasming, and for men, in maintaining erections). These side effects are considered much less threatening than the side effects of the earlier antidepressants, which included confusion or blood pressure problems.
It may also be beneficial for you to explore the possible relationship between the bulimia and the depression, and to discuss both with your therapist. The underlying causes may be similar, or quite different, but it's a relationship worth looking into with a professional (many researchers actually link bulimia's causation solely with depression). Columbia students may access mental health services at no additional cost if either the Student Health Fee for students at the Morningside campus or the Student Health Service Fee for s tudents at at CUMC has been paid; and, if you need more intensive treatment, your therapist on campus can refer you to someone in the community who would be covered by your insurance policy, be it the Columbia Student Health Insurance Plan or otherwise.
You may want to follow through on your work in fighting this depression and your eating disorder. As you note, it's better on the other side. Don't stop until you get the help that you need!Alice!